Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
August 16, 2007

Behavior, Hypoglycemia

Question from North Carolina, USA:

At a recent appointment, the endocrinologist adjusted some of my 16-year-old son's pump's basal rates. Yesterday, my son woke up extremely confused, not knowing where he was or what he was doing. After juice, his blood sugar was 68 mg/dl [3.8 mmol/L]. Today, at school, the same thing happened with a blood sugar of 62 mg/dl [3.4 mmol/L]. I am waiting on a call back from the endocrinologist. My son has never experienced confusion, even with blood sugar in the 30s mg/dl [1.7 to 2.1 mmol/L]. Why is this happening now? The nurse at the doctor's office did not know an answer.

Answer:

The only reason I know of is that he was low. You will have to change the basals, I expect, especially the overnight ones. The daytime low could be from either the basal or the bolus insulin. Start with the overnight basal.

LD

[Editor’s comment: When you re-visit the basal rates with the endocrinologist, be sure to account for any new physical activity your son may have begun recently.

BH]